Posted by: Christopher Maloney, Naturopathic Doctor | September 22, 2012

Will Over The Counter Pain Creams Burn You?

English: Old bottle of AA Hyde's Mentholatum.

English: Old bottle of AA Hyde’s Mentholatum. (Photo credit: Wikipedia)

I saw with alarm that the FDA had issued a warning about OTC pain creams causing burns.  My first thought was that all the new capsaicin creams were getting overused.  Applying concentrated cayenne to a body part seems like it really could cause burns.  But the FDA said that few burns occurred that way.  Most were burns from menthol-type products.  Bengay, Capzasin, Flexall, Icy Hot, and Mentholatum were all named.  The level of the burns seem to be related to the concentration of menthol in the product.

Lest we all panic about our topical creams, the FDA found 43 cases of reported burns from 1963 to the present.  Which leaves me scratching my head.  Did we really need a warning about this danger?  Where’s the FDA warning not to put Q tips in your ear and the one about not chopping too close to your fingers when using a sharp knife?  Surely these risky behaviors merit more of a warning than telling people that strong chemical substances might raise a blister one time in ten million applications.

 


Tell me what you think!

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: